• Vancomycin-Associated Hemorrhagic Occlusive Retinal Vasculitis

    By Marianne Doran and selected by George B. Bartley, MD

    Journal Highlights

    Ophthalmology, May 2017

    Download PDF

    Witkin et al. sought to elucidate the presentation, diagnosis, and outcomes of hemorrhagic occlusive retinal vasculitis (HORV) that can occur after cataract surgery or intraocular injection. In this study, they found that all cases were associated with the use of intraocular vancomycin.

    The American Society of Cataract and Refractive Surgery (ASCRS) and the American Society of Retina Specialists (ASRS) formed a joint task force and established an online registry to better understand the characteristics of this potentially devastating ocular condition. In addition, surveys were emailed to members and a literature search was performed to uncover more cases of suspected HORV. Drawing on these sources and using predetermined diagnostic criteria, the authors identified HORV in 36 eyes of 23 patients. All eyes in this group had received intraocular vancomycin through an intracameral bolus (33/36), an intravitreal injection (1/36), or the irrigation bottle (2/36).

    The authors found that patients who developed HORV generally had an unremarkable undilated examination on postoperative day 1. Later characteristics included delayed-onset painless vision loss, mild anterior chamber and vitreous inflammation, sectoral retinal hemorrhages in areas of ischemia, and predilection for venules and peripheral involvement.

    Patients presented for treatment 1 to 21 days after surgery or intravitreal injection. Various systemic and local treatments were tried in these patients, including photocoagulation, vitrectomy, anti-VEGF agents, antiplatelet drugs, and corticosteroids. Visual outcomes were poor in most cases: 22 of 36 eyes (61%) had visual acuity of 20/200 or worse, and 8 of 36 eyes (22%) had no light perception (NLP). Neovascular glaucoma developed in 20 of 36 eyes (56%). Seven eyes received additional intra­vitreal vancomycin after surgery; 5 of these 7 eyes had NLP visual acuity at the most recent examination. Three eyes that received intravitreal corticosteroids had final visual acuities of 20/40, 20/70, and hand movements.

    The disease course and findings suggest that HORV is caused by a delayed hypersensitivity reaction to vancomycin. The researchers concluded that all of the patients in their case series had received intraocular vancomycin; however, because of the rarity of HORV, they are not yet recommending that surgeons discontinue its use. Rather, they developed a list of considerations for the use of vancomycin and provided recommendations for treatment if HORV is suspected, noting that early intervention with corticosteroids is likely to be beneficial. Subsequently, anti-VEGF injections and panretinal photocoagulation may be helpful in preventing neovascular glaucoma.

    The original article can be found here.